Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 49, NWS Omaha, NE

June 5, 1999Cedar County, Wayne County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 5, 1999, 5:06 PM CDT for Cedar County, Wayne County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 5:06 PM CDT (22:06 UTC)
Expired
Jun 5, 1999, 5:40 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Cedar County, NE, Wayne County, NE

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:25 PM CDTHail 0.75Belden, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 052206 RRA
TOROMA

NEC027-179-052240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CEDAR COUNTY IN NORTHEASTERN NEBRASKA
  NORTHWESTERN WAYNE COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 540 PM CDT

* AT 504 PM CDT... DOPPLER RADAR AND SPOTTERS INDICATED A TORNADO 15
  MILES NORTH OF NORFOLK OR 6 MILES SOUTHWEST OF SHOLES... MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHOLES                       AROUND 515 PM CDT
  BELDEN                       AROUND 525 PM CDT
  COLERIDGE                    AROUND 535 PM CDT
  LAUREL                       AROUND 535 PM CDT

PEOPLE IN THE PATH OF THIS TORNADO SHOULD TAKE COVER IMMEDIATELY TO
SAVE YOUR LIVES.  MOVE TO A STURDY BUILDING...AND GO TO A BASEMENT
IF POSSIBLE.

A TORNADO WAS REPORTED BY A CITIZEN AT 502 PM CDT 1t5 MILES NORTH OF
NORFOLK.

BYRD


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 1:55 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 1:55 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 PM CDT SAT JUN 5 1999

IN THE SHORT TERM...FOCUS ALL DAY HAS BEEN ON IMPENDING SEVERE
WEATHER OUTBREAK OVER THE CWA TONIGHT.  WIDELY SCATTERED ELEVATED
CONVECTION HAS FROM S CNTRL TO NE NEB SINCE 11AM APPARENTLY BEING
AIDED BY INCRG UPPER DIVERGENCE ON LEADING EDGE OF APPROACHING 30H
100KT JET STREAK FROM THE SW.  18Z OAX SOUNDING SHOWING CAP DOWN TO
1.8 DEG C WITH CAPES UP TO NEAR 4000J/KG...THOUGH HELICITY NOT
IMPRESSIVE YET.  EXPECT AS JET STREAK CONINUES TO EJECT OUT INTO THE
PLNS AND SFC LOW NEAR MULLEN STRENGTHENS...LOW LVL FLOW WILL BACK AND
HELICITY WILL INCREASE THRU THE REMAINDER OF THE AFTN AND EARLY
EVENING HRS.

AS CLOSED 50H UPPER LOW OVER WRN CO EJECTS NEWD INTO THE CNTRL PLNS
TNGT...SEVERE TSRA LIKELY.  TWO AREAS OF DVLPMENT EXPECTED
INITIALLY.  LATEST WATER VAPOR STLT IMAGERY SHOWING UPPER LOW
CENTERED OVER WRN CO ATTM WITH LOBE ROTATING THRU NE NM/SE CO.  AS
THIS LOBE INTERSECTS WITH DRY LINE WHICH EXTENDS FROM SFC LOW OVER
MHN S TO GCK TO OK PANHDL...TSRA WILL ERUPT RPDLY PROBABLY OVER SW
KS NEAR GCK.  SVR TSRA ALSO LIKELY TO DVLP ALG WMFNT WHICH EXTENDS E
FM SFC LOW ACROSS NCNTRL NE TO SE SD AS INCREASINGLY UNSTABLE WARM
MOIST AIR IMPINGES ON IT.  WELL DEFINED UPPER DIVERGENCE OVER ERN
NE/SW IA TNGT SO STORMS WILL BE WELL VENTILATED.  SRH PROGGED TO BE
ABV 300 OVER ERN NE EARLY TNGT WITH BRN NEAR 35 SO SUPERCELLS
LIKELY...ESPECIALLY EARLY BEFORE COMPLEX ORGANIZES INTO A SVR MCS
LATER THIS EVENING.

CORFIDI VECTORS SUGGEST THIS MCS TO PROPAGATE NE INTO ERN SD AND
CNTRL/SRN MN.  ADDITIONAL CONVECTION WHICH DVLPS ON DRYLINE OVER THE
WRN PLAINS WILL PROPAGATE NE INTO ERN NE AND SW IA DURG THE
OVERNIGHT HRS.

LONGER TERM...
SUN...LINGERING TSRA PSBL IN FAR SE NEB/SW IA EARLY SUN MRNG AS
CDFNT MOVES THRU THE AREA.  DEEP...RICH LOW LVL MSTR LIKELY TO BE
SCOURED OUT TO SOME EXTENT AND GIVEN SUBSIDENCE ON BACK SIDE OF
UPPER SYSTEM WHICH MOVES THRU SD AND INTO WRN MN LATE IN THE
DAY...WILL KEEP E CNTRL NE AREA DRY.  SLGT THREAT FOR INSTABILITY
SHRA TO DVLP OVER THE NE IN THE AFTN AS HINTED AT IN THE AVN MDL AS
MID LVL COLD POCKET MOVES ACROSS SD AND NRN NEB AND WILL INCLUDE IT
IN THE ZONE GROUPING.

SUN NIGHT AND MON APPEAR DRY AS UPPER HGHTS SLOWLY BUILD AGAIN AS
NEW UPPER LOW DIGS INTO THE PAC NW.

GUID TEMPS IN THE MID 80S SUN AND MON APPEAR REASONABLE...THROUGH IT
SHOULD BE SOMEWHAT LESS HUMID WHICH WILL MAKE IT FEEL MORE
COMFORTABLE.

.OMA...NONE

SKERRITT

In the hours before

Special weather statement, Jun 5, 11:07 AM CDT, 5 hours 59 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1107 AM CDT SAT JUN 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL LIKELY BE
REQUIRED LATE THIS AFTERNOON THROUGH TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A
LINE FROM NEAR BLAIR TO WEST OF DAVID CITY.  OVER THE REMAINDER OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS.  THE RISK OF SEVERE STORMS IS GENERALLY WEST
OF A LINCOLN TO NORFOLK TO HARTINGTON LINE AFTER 3 OR 4PM...BUT THE
THREAT OF SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE
REGION BY MID TO LATE EVENING.  INITIALLY THERE IS A THREAT OF
SUPERCELLS WITH TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS
THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING.  THE SEVERE
WEATHER THREAT THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND
HEAVY RAIN TOWARD AND EVEN AFTER MIDNIGHT. ANY HEAVY RAIN THAT FALLS
COULD ESPECIALLY POSE A THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA
WHERE HEAVY RAIN FELL THURSDAY NIGHT.

VERY WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A DRY LINE BY 3 OR 4PM OVER CENTRAL AND
WESTERN NEBRASKA.  AN AREA OF STRONGER WINDS IN THE UPPER LEVELS OF
THE ATMOSPHERE...AND CONTINUED SOUTH SURFACE WINDS FEEDING MOIST AND
UNSTABLE AIR NORTHWARD...WILL AID IN THESE THUNDERSTORMS SPREADING
EAST AND NORTHEAST THIS EVENING AND TONIGHT.

SKERRITT
Special weather statement, Jun 5, 11:07 AM CDT, 5 hours 59 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1107 AM CDT SAT JUN 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL LIKELY BE
REQUIRED LATE THIS AFTERNOON THROUGH TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A
LINE FROM NEAR BLAIR TO WEST OF DAVID CITY.  OVER THE REMAINDER OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS.  THE RISK OF SEVERE STORMS IS GENERALLY WEST
OF A LINCOLN TO NORFOLK TO HARTINGTON LINE AFTER 3 OR 4PM...BUT THE
THREAT OF SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE
REGION BY MID TO LATE EVENING.  INITIALLY THERE IS A THREAT OF
SUPERCELLS WITH TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS
THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING.  THE SEVERE
WEATHER THREAT THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND
HEAVY RAIN TOWARD AND EVEN AFTER MIDNIGHT. ANY HEAVY RAIN THAT FALLS
COULD ESPECIALLY POSE A THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA
WHERE HEAVY RAIN FELL THURSDAY NIGHT.

VERY WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A DRY LINE BY 3 OR 4PM OVER CENTRAL AND
WESTERN NEBRASKA.  AN AREA OF STRONGER WINDS IN THE UPPER LEVELS OF
THE ATMOSPHERE...AND CONTINUED SOUTH SURFACE WINDS FEEDING MOIST AND
UNSTABLE AIR NORTHWARD...WILL AID IN THESE THUNDERSTORMS SPREADING
EAST AND NORTHEAST THIS EVENING AND TONIGHT.

SKERRITT
Special weather statement, Jun 5, 4:31 PM CDT, 35 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT SAT JUN 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL NEED TO
BE ACTIVATED TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A LINE FROM
NEBRASKA CITY TO NORTHWEST OF FAIRBURY.  OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA TO THE SOUTH OF THIS LINE...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS.

THUNDERSTORMS...SOME SEVERE...HAVE ALREADY DEVELOPED OVER NORTHEAST
NEBRASKA AND WERE MOVING RAPIDLY NORTHEAST.  ADDITIONAL
THUNDERSTORMS...SOME SEVERE...ARE DEVELOPING OVER WESTERN NEBRASKA
AS A STRONG UPPER LEVEL DISTURBANCE MOVES OUT OF THE SOUTHERN
ROCKIES AND INTO THE WESTERN SECTIONS OF THE CENTRAL PLAINS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS
THROUGH EARLY EVENING.  THESE STORMS WILL MOVE NORTHEAST AND WILL LIKELY
MOVE INTO THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER
THIS EVENING AND DURING THE EARLY MORNING HOURS SUNDAY...MAINLY FROM
9 PM THROUGH 4 AM.  INITIALLY THERE IS A THREAT OF SUPERCELLS WITH
TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS THAT DEVELOP
THROUGH THE EARLY AND MID EVENING HOURS.  THE SEVERE WEATHER THREAT
THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND HEAVY RAIN
TOWARD MIDNIGHT.  ANY HEAVY RAIN THAT FALLS COULD ESPECIALLY POSE A
THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA WHERE HEAVY RAIN FELL
THURSDAY NIGHT.

STORM SPOTTER GROUPS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
SHOULD PREPARE FOR ACTIVATION SOMETIME DURING THE EVENING HOURS.

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:54 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne66 min
Jun 5, 4:21 PM CDTSevere Thunderstorm WarningOAXMadison34 min
Jun 5, 4:37 PM CDTSevere Thunderstorm WarningOAXPierce48 min
Jun 5, 5:36 PM CDTSevere Thunderstorm WarningOAXCedar34 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.